Alert archive / New York / River Flood Warnings in 2023

River Flood Warning 2, NWS Buffalo, NY

December 18, 2023Jefferson County, Lewis County, Oneida County, New York

NWS Buffalo, NY issued this river flood warning at Dec 18, 2023, 11:28 PM EST for Jefferson County, Lewis County, Oneida County, New York. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Dec 18, 2023, 11:28 PM EST (04:28 UTC)
Expired
Dec 19, 2023, 2:39 PM EST
In force
15 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, NY, Lewis County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 21 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River at Boonville (BOON6). The gauge peaked at 10.22 ft at Dec 19, 2023, 3:00 AM EST.

actionminormoderatemajor468101212/1912/20
Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04252500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

286 
WGUS41 KBUF 190428
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1128 PM EST Mon Dec 18 2023

...The National Weather Service in Buffalo NY has issued a Flood 
Warning for the following rivers in New York...

  Black River At Boonville affecting Lewis, Jefferson and Oneida 
  Counties.



For the Black River...including Boonville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday morning at 1130 AM EST.

&&

NYC045-049-065-191630-
/O.NEW.KBUF.FL.W.0002.231219T0428Z-231219T1843Z/
/BOON6.1.ER.231219T0413Z.231219T0600Z.231219T1242Z.NO/
1128 PM EST Mon Dec 18 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Black River at Boonville.

* WHEN...From this evening to early tomorrow afternoon.

* IMPACTS...At 10.0 feet, Flood stage, widespread farmland flooding 
  in the Flats area. Several roads may be closed in Glenfield, 
  Martinsburg, and Lowville.

* ADDITIONAL DETAILS...
  - At 11:17 PM EST Monday the stage was 10.0 feet.
  - Bankfull stage is 8.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:17 PM EST Monday was 10.0 feet.
  - Forecast...The river is expected to fall below flood stage
    tomorrow morning and continue falling to 7.2 feet Thursday
    evening.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4392 7550 4394 7536 4378 7537 4348 7524
      4346 7534 4386 7559


$$

SJW
2 follow-up statements
092 
WGUS81 KBUF 191018
FLSBUF

Flood Statement
National Weather Service Buffalo NY
518 AM EST Tue Dec 19 2023

...The Flood Warning is extended for the following rivers in New 
York...

  Black River At Boonville affecting Lewis, Jefferson and Oneida 
  Counties.



For the Black River...including Boonville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 530 PM EST.

&&

NYC045-049-065-192230-
/O.EXT.KBUF.FL.W.0002.000000T0000Z-231220T0000Z/
/BOON6.1.ER.231219T0413Z.231219T0945Z.231219T1800Z.NO/
518 AM EST Tue Dec 19 2023

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Black River at Boonville.

* WHEN...Until this evening.

* IMPACTS...At 10.0 feet, Flood stage, widespread farmland flooding 
  in the Flats area. Several roads may be closed in Glenfield, 
  Martinsburg, and Lowville.

* ADDITIONAL DETAILS...
  - At 5:00 AM EST Tuesday the stage was 10.2 feet.
  - Bankfull stage is 8.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:00 AM EST Tuesday was 10.2 feet.
  - Forecast...The river is expected to rise to a crest of 10.2
    feet this morning. It will then fall below flood stage this
    afternoon.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4392 7550 4394 7536 4378 7537 4348 7524
      4346 7534 4386 7559


$$

SJW
301 
WGUS81 KBUF 191939
FLSBUF

Flood Statement
National Weather Service Buffalo NY
239 PM EST Tue Dec 19 2023

...The Flood Warning is cancelled for the following rivers in New 
York...

  Black River At Boonville affecting Lewis, Jefferson and Oneida 
  Counties.



NYC045-049-065-192045-
/O.CAN.KBUF.FL.W.0002.000000T0000Z-231219T1939Z/
/BOON6.1.ER.231219T0413Z.231219T0945Z.231219T1537Z.NO/
239 PM EST Tue Dec 19 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Black River At Boonville.

* ADDITIONAL DETAILS...
  - At 2:00 PM EST Tuesday the stage was 9.8 feet, and will
    continue to gradually drop through Thursday.
  - Bankfull stage is 8.0 feet.
  - Forecast...The river is expected to fall to 6.9 feet Friday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4392 7550 4394 7536 4378 7537 4348 7524
      4346 7534 4386 7559


$$

Apffel

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Dec 18, 10:40 PM EST, 48 minutes earlier.

Area forecast discussion, Dec 18, 10:40 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1040 PM EST Mon Dec 18 2023

.SYNOPSIS...
Strong low pressure pulls northeast into Quebec tonight. A potent
trough approaching from the west will cross the area tonight through
Tuesday morning, with rain changing to accumulating lake enhanced
snow as much colder air briefly moves into the region. Snow will end
from west to east Tuesday, with high pressure then bringing dry
weather Wednesday through the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Strong mid level trough and embedded closed mid level circulation
will cross the eastern Great Lakes tonight through Tuesday morning,
providing a period of organized ascent and deep moisture. Strong
cold advection arriving this evening into tonight, allowing for a
change to snow. The changeover to wet snow has already occurred
across the higher terrain of the western Southern Tier and the
changeover will be complete across western New York by midnight,
then head east across the Finger Lakes and the eastern Lake Ontario
region overnight.

Synoptic scale forcing and deep moisture will support a period of
widespread light snow crossing the area from west to east tonight
through the first part of Tuesday morning. Increasingly cold
northwest flow will allow for lake enhancement and upslope
enhancement to be superimposed on the synoptic scale environment,
supporting locally higher snowfall totals southeast of the Lakes.
Forecast soundings show a deep saturated dendritic growth zone
overnight through early Tuesday morning, supporting a transition to
higher snow:water ratios after a slushy start this evening.

The best juxtaposition of synoptic scale forcing, lake enhancement,
and upslope will focus along the Chautauqua Ridge, where local
accumulations of 8-12 inches are expected. Accumulations of 4-8
inches will surround this area from the Boston Hills to the ridges
of western Wyoming County to northern/western Cattaraugus County.
These totals are a little higher than previous forecast owed to
changeover from rain to snow occurring a bit earlier.

Lake Ontario lake enhancement will develop as well tonight through
Tuesday morning, first west of Rochester later this evening, then
transitioning east along the shoreline later tonight through Tuesday
morning. Expect a general 2-4" south of Lake Ontario with local 5-6"
amounts in the most persistent lake enhancement just inland from
Lake Ontario, and also across the Bristol Hills.

East of Lake Ontario, the period of snow and lake enhancement is
shorter, with 1-3" expected and local 4-5" amounts in a small area
on the northwestern slopes of the Tug Hill Plateau.

All headlines remain unchanged at this time. Even though snowfall
amounts aren't overly high, the worst travel conditions will be
during the Tuesday morning commute, and falling temperatures through
the event will likely result in very slick travel. The expected
travel impacts justify the Advisory even if some areas fall short of
4 inches. There will be just enough wind (northwest gusts 20-30 mph)
to support some limited blowing snow in open areas late tonight
through Tuesday morning.

The snow will quickly end from west to east from mid morning through
early afternoon Tuesday as deep moisture rapidly exits and is
replaced by a building surface ridge and dry air.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Stubborn lingering lake effect snow southeast of Lake Ontario
Tuesday night will weaken as a mid-level trough pushes east out of
the region and ridging builds in across the area from the west. With
the ridging advancing into the area, warming temperatures aloft will
aid hindering the lake response. A shift in the winds from northwest
to west throughout the night will gradually shift what lake effect
is left northward.

The ridge will continue to build into the region Wednesday through
Thursday night and therefore will support dry quiescent weather
through the middle of the week. Additionally, with the ridging and
surface high overhead Wednesday and Thursday, corresponding warm air
advection will support temperatures to rebound to slightly above
normal for mid to late December with highs in the mid to upper 30s
and a few locations near or at 40.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure across New England will maintain dry weather Friday,
then a weak shortwave and low pressure trough might bring some light
precipitation Friday night and Saturday. Some models bring light
rain or snow with others keeping us completely dry. Little if any
snow accumulation. After this, large high pressure builds across the
area Saturday night through Monday, providing dry weather for
Christmas Eve and Day. Gradual warming trend during the period with
near normal temps Friday warming to about 10 degrees above normal.
High temperatures in the 40s on Christmas Day.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Light snow will become widespread overnight, with embedded areas of
steadier lake enhanced snows south/southeast of Lake Erie and
Ontario with widespread MVFR/IFR CIGS and IFR VSBY. There may be a
few periods of moderate snow with VSBY down to 1/2 SM overnight
through early Tuesday morning southeast of Lakes Erie and Ontario.
Snow will taper off from west to east across western and
northcentral NY mid morning Tuesday through the mid afternoon.

Outlook...

Tuesday...Widespread IFR in snow early, tapering off and ending from
west to east mid-morning through mid-afternoon, thus conditions will
improve to VFR once snow ends.

Wednesday through Saturday...VFR.

&&

.MARINE...
Strong west to northwest winds tonight will continue to support
solid Small Craft Advisory conditions on both Lakes. The elevated
winds and waves will continue through Tuesday before diminishing
from west to east late Tuesday and Tuesday night as a ridge of high
pressure builds into the eastern Great Lakes.

&&

.HYDROLOGY...

Spotter and mesonet reports show between 2 and 3 inches of rain
has fallen across southern Lewis County, with 1.5 to 2.5 inches
across the rest of Lewis, Oswego, and Jefferson counties. This
rainfall produced water flowing over several low lying roads
which prompted closures, with a few roads still closed despite
the flood waters beginning to recede.

Attention is now turning to gauged rivers east of Lake Ontario.

A rapid rise on the Moose River to moderate flood stage
tonight. The river is expected to peak shortly after midnight
tonight, and remain above flood stage (12.0 feet) through
tomorrow afternoon. Impacts include not only the closure of
Moose River Road, but also some impacts in low lying areas of
Lyons Falls, Goulds Mill and Lyonsdale.

The Black River will also rise with recent rains. The Black
River at Boonville will crest very close to the flood stage of
10.0 feet around dawn Tuesday morning. The lower portions of the
Black River toward Watertown are not expected to crest until
Thursday. Flows this high on the Black River typically cause
minor lowland flooding in Lewis County.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 10 AM EST Tuesday for NYZ001-002-
     010>012-020-085.
     Winter Weather Advisory until 1 PM EST Tuesday for NYZ003-004-
     014.
     Winter Storm Warning until 10 AM EST Tuesday for NYZ019.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for LEZ040-041.
         Small Craft Advisory until 10 AM EST Tuesday for
         LOZ030.
         Small Craft Advisory until 7 PM EST Tuesday for LOZ042.
         Small Craft Advisory until 1 AM EST Wednesday for LOZ043-
         044.
         Small Craft Advisory until 10 PM EST Tuesday for LOZ045.

&&

SYNOPSIS...Hitchcock/JM
NEAR TERM...Hitchcock/JM/TMA
SHORT TERM...EAJ
LONG TERM...Apffel
AVIATION...EAJ/JM/TMA
MARINE...Hitchcock/JM
HYDROLOGY...Apffel/Hitchcock/Thomas
Hazardous weather outlook, Dec 18, 5:02 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
502 PM EST Mon Dec 18 2023

NYZ001-002-010-011-192215-
Niagara-Orleans-Northern Erie-Genesee-
502 PM EST Mon Dec 18 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-192215-
Chautauqua-
502 PM EST Mon Dec 18 2023

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-020-085-192215-
Wyoming-Cattaraugus-Southern Erie-
502 PM EST Mon Dec 18 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-021-192215-
Livingston-Allegany-
502 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain will change to snow tonight and continue through Tuesday
morning. A general 1 to 3 inches of accumulation is expected, with
the greatest amounts across higher terrain.

The combination of accumulating snow and temperatures falling
quickly below freezing will result in slippery travel, including the
Tuesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-014-192215-
Monroe-Wayne-Ontario-
502 PM EST Mon Dec 18 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-192215-
Northern Cayuga-Oswego-Jefferson-Lewis-
502 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain will change to snow late tonight and continue through Tuesday
morning. A general 1 to 3 inches of accumulation is expected, with
local 4 inch amounts on the Tug Hill Plateau.

The combination of accumulating snow and temperatures falling
quickly below freezing will result in slippery travel, including the
Tuesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-192215-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
502 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Dec 18, 9:34 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
934 PM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flood            7 E Port Leyden         43.60N 75.19W
12/18/2023                   Lewis              NY   911 Call Center

            Moose River Road closed between east
            Lyonsdale to the Oneida and Herkimer county
            line.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 7:53 PM ESTRiver Flood WarningBUFHerkimer, Lewis, Oneida14 hr
Dec 19, 9:50 AM ESTRiver Flood WarningBUFJefferson, Lewis57 hr

Nearby

River Flood Warnings in New York, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.